Skip to main content Accessibility help

A Constrained Finite Element Method Based on Domain Decomposition Satisfying the Discrete Maximum Principle for Diffusion Problems

  • Xingding Chen (a1) and Guangwei Yuan (a2)


In this paper, we are concerned with the constrained finite element method based on domain decomposition satisfying the discrete maximum principle for diffusion problems with discontinuous coefficients on distorted meshes. The basic idea of domain decomposition methods is used to deal with the discontinuous coefficients. To get the information on the interface, we generalize the traditional Neumann-Neumann method to the discontinuous diffusion tensors case. Then, the constrained finite element method is used in each subdomain. Comparing with the method of using the constrained finite element method on the global domain, the numerical experiments show that not only the convergence order is improved, but also the nonlinear iteration time is reduced remarkably in our method.


Corresponding author

*Corresponding author. Email addresses: (X. D. Chen), (G. W. Yuan)


Hide All
[1]Burman, E. and Ern, A., Discrete maximum priciple for Galerkin approximation of the Laplace operator on arbitrary meshes, Comptes Rendus Mathematique Academie des Sciences. Paris, 338 (2004), 641646.
[2]Ciarlet, P. G., Discrete maximum principle for finite-difference operators, Aeq. Math. 4 (1970), 338-352.
[3]Ciarlet, P. G. and Raviart, P. A., Maximum principle and convergence for the finite element method, Comput. Methods Appl. Mech. Eng. 2 (1973), 17-31.
[4]Varga, R. S., Matrix Iterative Analysis, Prentice-Hall, Englewood Cliffs, 1962.
[5]Liska, R. and Shashkov, M., Enforcing the discrete maximum principle for linear finite element solutions of second-order elliptic problems, Comm. Comput. Phys., 3 (2008), 852-877.
[6]Nakshatrala, K. and Valocchi, A., Non-negative mixed finite element formulation for a tensorial diffusion equation, J. Comput. Phy., 228 (2009), 6726-6752.
[7]Nagarajan, H. and Nakshatrala, K., Enforcing the non-negativity constraint and maximum principles for diffusion with decay on general computational grids, Int. J. Numer. Meth. Flu., 67 (2011), 820-847.
[8]Kuzmin, D., Shashkov, M. and Svyatskiy, D., A constrained finite element method satisfying the discrete maximum priciple for anisotropic diffusion problems, J. Comput. Phys., 228 (2009), 3448-3463.
[9]Li, D. Y., Shui, H. S. and Tang, M. J., On the finite difference scheme of two-dimensional parabolic equation in a non-recangular mesh, Int. J. Numer. Meth. Comput. Appl., 1 (1980), 217-224.
[10]Huang, W. Z. and Kappen, A., A study of cell-center finite volume methods for diffusion equations, Mathematics Research Report, University of Kansas, Lawrence KS66045, 98-10-01.
[11]Aavatsmark, I., An introduction to multipoint flux approximations for quadrilateral grids, Computational Geosciences; 6 (2002), 405432.
[12]Friis, H. and Ewards, M., A family of mp finite-volume schemes with full presseure support for general tensor oressure equation on cell-centered triangular grids, J. Comput.Phys., 230 (2011), 205231.
[13]Nordbotten, J. and Eigestad, G., Discritization on quadrilateral grids with improved monotoncity properties, J. Comput. Phys., 203 (2005), 744760.
[14]Lipnikov, K., Shashkov, M. and Svyatskiy, D., The mimetic finite difference discretization of diffusion problem on unstructured polyhedral meshes, J. Comput. Phys., 211 (2006), 473491.
[15]Lipnikov, K., Shashkov, M. and Yotov, I., Local flux mimetic finite difference methods, Numer. Math., 112 (2009), 115152.
[16]Protter, M. H. and Weinberger, H. F., Maximum principlrs in Differential Equations, Prentice-Hall, 1967.
[17]Karatson, J. and Korotov, S., Discrete maximum principles for finite element solutions of nonlinear elliptic problems with mixed boundary conditions, Numer. Math. 99 (2005), 669698.
[18]Toselli, A. and Widlund, O., Domain Decomposition Methods-Algorithms And Theory, Springer, Berlin, 2004.
[19]Kuzmin, D. and Moller, M., Algebraic flux correction I. Scalar conservation laws, in: Kuzmin, D., Lohner, R., Turek, S. (Eds.), Flux-Corrected Transport: Principles Algorithms and Applications, Springer Berlin, 2005, 155206.
[20]Kuzmin, D., On the design of general-purpose flux limiters for implicit FEM with a consistent mass matrix. I. Scalar convection, J. Comput. Phys. 219 (2006), 513531.
[21]Sheng, Z. Q. and Yuan, G. W., A nine point scheme for the approxiamtion of diffusion operators on distorted quadrilateral meshes, SIAM J. Sci. Comput., 30 (2008), 1341-1361.
[22]Yuan, G. W. and Sheng, Z. Q., Analysis of accuracy of a finite volume scheme for diffusion equations on distorted meshes, J. Comput. Phy., 224 (2007), 1170-1189.
[23]Lv, T., Shi, J. M. and Lin, Z. B., Domain Decomposition Methods-The New Technique For The Numerical Analysis Of Partial Differential Equations, Science Press, China, 1992.
[24]Yuan, G. W. and Sheng, Z. Q., Monotone finite volume schemes for diffusion equations on polygonal meshes, J. Comput. Phy., 227 (2008), 6288-6312.


MSC classification

A Constrained Finite Element Method Based on Domain Decomposition Satisfying the Discrete Maximum Principle for Diffusion Problems

  • Xingding Chen (a1) and Guangwei Yuan (a2)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed